Alert archive / Oregon / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 7, NWS Pendleton, OR

June 18, 2004Wallowa County, Oregon

NWS Pendleton, OR issued this severe thunderstorm warning at Jun 18, 2004, 2:17 PM PDT for Wallowa County, Oregon. It was in force for 58 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 18, 2004, 2:17 PM PDT (21:17 UTC)
Expired
Jun 18, 2004, 3:15 PM PDT
In force
58 min
Issued by
NWS Pendleton, OR
Area
Counties, with a storm outline in the text

County Wallowa County, OR

The radar

The Pendleton radar (KPDT), 135 km from the middle of the area, began a volume at 21:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Spokane, WA (KOTX), launched 12:00Z, 9.3 hours before the alert went out and 227 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Spokane, WA at 12:00Z on 2004-06-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Spokane, WA at 12:00Z on 2004-06-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 63 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2185 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
63 m²/s²
0-3 km storm-relative helicity
95 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

282 
WUUS56 KPDT 182117
SVRPDT
ORC063-182215-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PENDLETON OR
217 PM PDT FRI JUN 18 2004

THE NATIONAL WEATHER SERVICE IN PENDLETON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WALLOWA COUNTY IN NORTHEAST OREGON

* UNTIL 315 PM PDT

* AT 210 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL.  THIS
  STORM WAS LOCATED OVER WALLOWA COUNTY...OR ABOUT 15 MILES NORTH OF
  ENTERPRISE...AND MOVING NORTHEAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  RURAL WALLOWA COUNTY AT 230 PM PDT

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...FREQUENT CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

LAT...LON 4567 11740 4554 11722 4572 11655 4601 11701

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pendleton, OR wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 18, 2:00 PM PDT, 17 minutes earlier.

Area forecast discussion, Jun 18, 2:00 PM PDT, 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PENDLETON OREGON
200 PM PDT FRI JUN 18 2004

.SHORT TERM...CONVECTION HAS BEGUN TO FIRE THIS AFTERNOON ACROSS THE
EASTERN PARTS OF THE FORECAST AREA.  AN UPPER LOW PRESSURE SYSTEM
HAS DROPPED DOWN INTO THE PACIFIC NORTHWEST WITH COLDER AIR ALOFT.
THIS HAS CAUSED LAPSE RATES TO INCREASE OVER THE REGION.  THIS
COMBINED WITH LOW LI/S AND HIGH CAPE VALUES HAS ALLOWED THE
DEVELOPMENT OF THUNDERSTORMS.  THE THUNDERSTORMS WILL BE
CONCENTRATED OVER THE EASTERN AND NORTHEAST OREGON MOUNTAINS AS WELL
AS THE SOUTHEAST WASHINGTON MOUNTAINS.  THE UPPER LEVEL LOW PRESSURE
SYSTEM WILL PERSIST INTO SATURDAY WITH CONTINUED UNSTABLE
CONDITIONS.  AS A RESULT WILL PUT MORE SHOWERS AND THUNDERSTORMS IN
THE FORECAST AGAIN FOR SATURDAY AFTERNOON.  DURING THE LATE NIGHT
HOURS THE LOWER ATMOSPHERE WILL STABILIZE DUE TO SURFACE COOLING SO
THUNDERSTORMS WILL BE REDUCED TO MAINLY JUST SHOWERS IN THE LATE
NIGHT AND EARLY MORNING HOURS.  THE ATMOSPHERE WILL NOT BE QUITE AS
UNSTABLE SATURDAY AFTERNOON AS IT IS TODAY SO THE COVERAGE OF
THUNDERSTORM ACTIVITY WILL NOT BE AS GREAT AS TODAY.  ON SUNDAY THE
UPPER LOW WILL OPEN UP INTO A TROUGH AND WEAKEN AS IT SLIDES TO THE
SOUTHEAST.  THERE WILL AGAIN BE SOME LEFT OVER INSTABILITY ON SUNDAY
AFTERNOON SO WILL INCLUDE A SLIGHT CHANCE OF SHOWERS AND
THUNDERSTORMS ONCE AGAIN.  AN UPPER LEVEL RIDGE WILL TRY TO
RE-ESTABLISH ITSELF BY SUNDAY NIGHT OVER THE REGION AND WILL
CONTINUE INTO THE EXTENDED PERIOD. RSC.

.LONG TERM...MONDAY THROUGH FRIDAY...PATTERN WILL BE DOMINATED BY
UPPER RIDGE THROUGH THE EXTENDED PERIOD. EXTENDED MODELS DIFFER
SLIGHTLY ON THE POSITIONING OF THE UPPER LOW OFF THE WEST COAST LATE
NEXT WEEK...WITH THE ECMWF POSITIONING THE LOW FARTHER NORTH THAN
THE GFS/MRF. WITH EITHER SOLUTION THERE IS SOME POTENTIAL FOR THE
RIDGE TO BREAK DOWN ENOUGH FOR AN INFLUX OF MOISTURE AND A CHANCE
FOR AT LEAST ISOLATED THUNDERSTORMS...AFTER ABOUT WEDNESDAY. HAVE
CHOSEN TO MAINTAIN CONTINUITY AND DRY FORECAST FOR NOW BUT SITUATION
WILL NEED TO BE MONITORED WITH TIME. OTHERWISE...A GRADUAL WARMING
TREND IS IN THE OFFING WITH LOWER 90S ANTICIPATED AT THE LOWER
ELEVATIONS BY TUESDAY AFTERNOON. 78

&&

.PRELIMINARY POINT TEMPS/POPS...
PENDLETON (AIRPORT) 52 83 52 82 / 10 10 10 10
WALLA WALLA         55 80 55 79 / 10 10 10 10
TRI-CITIES          52 86 52 85 / 10 10 10 10
YAKIMA              52 85 52 84 / 10 10 10 10
&&

.PDT WATCHES/WARNINGS/ADVISORIES...
OR...NONE.
WA...NONE.
&&

88
Hazardous weather outlook, Jun 18, 5:15 AM PDT, 9 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PENDLETON OR
515 AM PDT FRI JUN 18 2004

ORZ046-049-050-WAZ025-030-191200-
BLUE MOUNTAINS OF OREGON OR-EAST SLOPES SOUTHERN CASCADES WA-
GRANDE RONDE VALLEY OR-NORTHWEST BLUE MOUNTAINS WA-WALLOWA COUNTY OR-
515 AM PDT FRI JUN 18 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MOUNTAINS OF NORTHEAST
OREGON AND SOUTHEAST WASHINGTON AS WELL AS THE EAST SLOPES OF THE
SOUTHERN WASHINGTON CASCADES.

.DAY ONE...TODAY AND TONIGHT

A LOW PRESSURE SYSTEM IS CURRENTLY OVER THE PACIFIC NORTHWEST.
ALTHOUGH THERE IS LIMITED MOISTURE WITH THE SYSTEM...THE AIR MASS IS
UNSTABLE.  SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS CAN BE
EXPECTED OVER THE MOUNTAINS OF NORTHEAST OREGON AND SOUTHEAST
WASHINGTON.  ISOLATED SHOWERS AND THUNDERSTORMS CAN BE EXPECTED ALONG
THE EAST SLOPES OF THE SOUTHERN WASHINGTON CASCADES.  OCCASIONAL
CLOUD-TO-GROUND LIGHTNING...HAIL...AND WINDS GUSTING TO 50 MPH ARE
POSSIBLE WITH THUNDERSTORMS TODAY AND TONIGHT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

THE LOW PRESSURE SYSTEM WILL REMAIN PARKED OVER THE PACIFIC NORTHWEST
THROUGH THE WEEKEND THEN WILL GRADUALLY EXIT THE REGION EARLY NEXT
WEEK.  THIS WILL BE FOLLOWED BY WEAK HIGH PRESSURE BRINGING DRIER
CONDITIONS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

ORZ041>045-047-048-WAZ024-026>029-191200-
CENTRAL OREGON OR-EAST COLUMBIA RIVER GORGE OR-
EAST COLUMBIA RIVER GORGE WA-FOOTHILLS OF THE BLUE MOUNTAINS WA-
FOOTHILLS OF THE BLUE MOUNTAINS OR-JOHN DAY VALLEY OR-
KITTITAS VALLEY WA-LOWER COLUMBIA BASIN WA-LOWER COLUMBIA BASIN OR-
NORTH CENTRAL OREGON OR-OCHOCO-JOHN DAY HIGHLANDS OR-
YAKIMA VALLEY WA-
515 AM PDT FRI JUN 18 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND NORTHEAST OREGON
AS WELL AS SOUTH CENTRAL AND SOUTHEAST WASHINGTON.

.DAY ONE...TODAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

A LOW PRESSURE SYSTEM CURRENTLY OVER THE PACIFIC NORTHWEST HAS
LIMITED MOISTURE ASSOCIATED WITH IT.  ANY SHOWERS AND THUNDERSTORMS
ASSOCIATED WITH THE SYSTEM WILL BE CONFINED TO THE EAST SLOPES OF THE
SOUTHERN WASHINGTON CASCADES AND THE MOUNTAINS OF NORTHEAST OREGON
AND SOUTHEAST WASHINGTON.

.DAYS TWO THROUGH SEVEN...TONIGHT THROUGH THURSDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

DRY CONDITIONS WILL PREVAIL THROUGH MID WEEK.  THE LOW PRESSURE
SYSTEM WILL GRADUALLY EXIT THE REGION FOLLOWED BY WEAK HIGH PRESSURE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

Nearby

Severe Thunderstorm Warnings in Oregon, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.